Jan 20, 2002
Hello Doctor my partner of 20 yrs is in the hospital for the last 5 days. No food but intravenous feeding with antibiotic treatment. It was an emergency. The diagnosis was divertikulitis. (hope I spelled it correctly). The intern doctor asked him if he is a practicing homosexual. I thought that question was somewhat homophobic but now I am very concerned for him and was wondering if this is an HIV or gay related conditon. After all it is an infection I was told. He is 43 yrs. old HIV+ VL 200 and T4 1000. The lowest count ever was T4 89 after chemo. He is knowingly pos for 7 yrs and had past history of lymphoma which is in remission for the past 7 yrs. He recently (4 weeks ago)had to switch meds because of resistance to viracept and azt. The new meds are retrovir, sustiva, ziagen. Is it also possible that his current condition is due to the new meds which the doctors may have overseen.? A response from you would be greatly appreciated and I value your opinion over anyone elses. Thank you soo much!
Response from Dr. Feinberg
Diverticulitis has nothing to do with HIV or the medications used to treat HIV-- it's a disease related to getting older (not a disease that 20-somethings get). Also-- it is a routine part of good medical practice to ask a patient about his/her sexual history, but the fact that your partner is gay is not related to his current problem if the diagnosis of diverticultis is correct.
quick question II
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.